Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.
ECG rhythm strip interpretation
Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)
Method
Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Infection control & patient safety
Method
Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
2Practice problems
1.Nursing fundamentalsMedium
Which measure helps prevent deep vein thrombosis in hospital patients?
AKeeping the patient in bed as long as possible
BCrossing the legs while sitting
CRestricting fluids
DEarly mobilisation and leg exercises
2.Nursing fundamentalsHard
Why must concentrated potassium chloride never be given as a quick intravenous injection?
AIt stops the kidneys from working at once
BIt can cause a fatal cardiac arrest
CIt makes the vein turn blue for a week
DIt makes the potassium inactive in the blood
3.Clinical nursingMedium
In suspected sepsis, what should ideally be collected before the first dose of antibiotics, as long as it does not delay treatment?
AA fasting cholesterol level
BA 24-hour urine collection
CBlood cultures
DA stool sample for occult blood
4.Clinical nursingHard
An older man has sudden severe abdominal and back pain, is hypotensive and has a pulsating mass in the abdomen. What should be suspected?
AAcute gastritis from anti-inflammatory drugs
BMusculoskeletal back pain
CRenal colic from a kidney stone
DA ruptured abdominal aortic aneurysm
5.Arterial blood gas interpretationMedium
A practice gas shows PaCO₂ 32 mmHg (4.3 kPa). Use the rule that in acute respiratory alkalosis HCO₃⁻ falls by 2 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.
A practice gas shows a metabolic acidosis: pH 7.09, PaCO₂ 44 mmHg (5.9 kPa), HCO₃⁻ 13 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.
pH 7.09PaCO₂ 44 mmHg (5.9 kPa)HCO₃⁻ 13 mmol/L
1appropriate compensation
2added respiratory acidosis
3added respiratory alkalosis
7.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 98% on room air, blood pressure 90/54 mmHg, pulse 50/min, alert, temperature 36.3 °C. What is the NEWS2 total score?
RR 18SpO₂ 98%airSBP 90HR 50AT 36.3 °C
NEWS2 =
8.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 99% on room air, blood pressure 136/82 mmHg, pulse 64/min, responds only to pain, temperature 36.5 °C. Which clinical risk group does the patient fall into? Click it.
Practice exercise (made-up values, not clinical guidance). A woman is 154 cm tall and weighs 36 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.
Practice exercise (made-up values, not clinical guidance). A critically ill man is 189 cm tall and weighs 134 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.
This lead II strip shows atrial flutter. How many flutter waves per QRS complex are there (the n of n:1 conduction)?
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
flutter waves per QRS =
12.ECG rhythm strip interpretationHard
Interpret this lead II strip. Which interpretation can you defend from this single strip? Click your answer.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
1sinus bradycardia
2second-degree AV block type II
3third-degree (complete) AV block
42:1 AV block (type undetermined)
13.Prioritization & delegationMedium
Which finding is unexpected and needs prompt follow-up?
AA patient on a heparin infusion has a new black, tarry stool
BA patient with known cirrhosis has yellow skin that has not changed
CA patient with long-standing COPD has a barrel-shaped chest
DA patient one day after laparoscopic gallbladder surgery has right shoulder pain
14.Prioritization & delegationHard
Which nursing assistant report should the nurse act on first?
AA patient on bed rest is asking for a bedpan
BA patient with pneumonia has coughed up yellow sputum
CA patient with diabetes says their feet often feel tingly, as they usually do
DAfter lumbar spinal fusion this morning, cannot feel or move the legs
15.Infection control & patient safetyMedium
Which type of white blood cell is most often raised in viral infections?
ALymphocytes
BNeutrophils
CBasophils
DEosinophils
16.Infection control & patient safetyHard
A patient on contact precautions for MRSA has become withdrawn and says, “Everyone avoids me.” What is the best nursing action?
AKeep visits short to limit the risk of spreading MRSA
BStop the precautions for a few days so the patient feels less isolated and alone
CAsk the provider for a sedative to help the patient cope
DExplain why the precautions are needed and plan regular, unhurried time in the room
17.Lab values & electrolytesMedium
A patient taking phenazopyridine for bladder pain has bright orange urine. What should the nurse know about urine tests?
AThe color proves blood is present in the urine
BThe color shows severe liver failure is present
CThe drug improves the accuracy of all dipsticks
DThe dye can interfere with dipstick color readings
18.Lab values & electrolytesHard
Which finding most strongly suggests that a patient’s raised creatinine is due to acute kidney injury rather than long-standing chronic kidney disease?
AThe creatinine was normal three days ago and has doubled since
BThe patient has had a high creatinine for many years
CThe patient has long-standing anemia
DThe patient has small kidneys on an ultrasound scan
3Solutions
1.Nursing fundamentals
Answer: D · Early mobilisation and leg exercises
Why this is the answer
Moving early, leg exercises, good hydration and, where assessed as appropriate, compression or anticoagulant drugs reduce venous stasis and the risk of thrombosis.
Answer
D · Early mobilisation and leg exercises
2.Nursing fundamentals
Answer: B · It can cause a fatal cardiac arrest
Why this is the answer
A sudden rise in blood potassium can stop the heart. IV potassium is given diluted, by a controlled infusion and following strict policy, which is why concentrated forms are tightly controlled.
Answer
B · It can cause a fatal cardiac arrest
3.Clinical nursing
Answer: C · Blood cultures
Why this is the answer
Blood cultures taken before antibiotics are more likely to grow the organism, which allows targeted treatment later. Antibiotics should still be given promptly and must not be delayed.
Answer
C · Blood cultures
4.Clinical nursing
Answer: D · A ruptured abdominal aortic aneurysm
Why this is the answer
A ruptured AAA classically presents with pain, shock and a pulsatile mass. It is a surgical emergency needing immediate senior help and transfer to theatre.
Answer
D · A ruptured abdominal aortic aneurysm
5.Arterial blood gas interpretation
Answer: HCO₃⁻ = 22.4 mmol/L
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Change in PaCO₂
|32 − 40| = 8 mmHg → 0.8 × 10 mmHg
Expected HCO₃⁻
HCO₃⁻ = 24 − 2·0.8 = 22.4 mmol/L
Answer
HCO₃⁻ = 22.4 mmol/L
6.Arterial blood gas interpretation
Answer: added respiratory acidosis
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected PaCO₂
1.5·13 + 8 = 27.5 → 25.5–29.5 mmHg
Compare
measured: 44 mmHg → added respiratory acidosis
Answer
added respiratory acidosis
7.Clinical assessment scores
Answer: NEWS2 = 4
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 18/min → 0
SpO₂ 98% → 0
on air → 0
SBP 90 mmHg → 3
HR 50/min → 1
alert (A) → 0
T 36.3 °C → 0
Add
NEWS2 = 0 + 0 + 0 + 3 + 1 + 0 + 0 = 4
Answer
NEWS2 = 4
8.Clinical assessment scores
Answer: low–medium
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 12/min → 0
SpO₂ 99% → 0
on air → 0
SBP 136 mmHg → 0
HR 64/min → 0
responds only to pain (P) → 3
T 36.5 °C → 0
Total and red scores
NEWS2 = 0 + 0 + 0 + 0 + 0 + 3 + 0 = 3
At least one parameter scores 3.
Risk group
low–medium
Answer
low–medium
A single score of 3 needs an urgent review even when the total is low.
9.Enteral & parenteral nutrition calculations
Answer: %IBW = 77 %
Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Ideal body weight (Devine)
154 cm/2.54 = 60.63 in
IBW = 45.5 + 2.3·(60.63 − 60) = 46.95 kg
Percentage of ideal body weight
%IBW = 36/46.95·100 = 76.68 ≈ 77%
Answer
%IBW = 77%
10.Enteral & parenteral nutrition calculations
Answer: P = 166 g/day
Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Body mass index
BMI = 134/1.89² = 37.51 kg/m²
Ideal body weight (Devine)
189 cm/2.54 = 74.41 in
IBW = 50 + 2.3·(74.41 − 60) = 83.14 kg
Protein goal
BMI 30 to under 40: 2 g per kg of ideal body weight.
P = 2·83.14 = 166.3 ≈ 166 g/day
Answer
P = 166 g/day
11.ECG rhythm strip interpretation
Answer: flutter waves per QRS = 3
Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.
Flutter waves
F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute
QRS complexes
R–R = 15 small boxes = 0.60 s → 1500 ÷ 15 = 100 per minute
conduction ratio = 300 ÷ 100 = 3:1
Answer
flutter waves per QRS = 3
12.ECG rhythm strip interpretation
Answer: 2:1 AV block (type undetermined)
2:1 AV block: with two P waves for every QRS, no two conducted P waves follow each other, so you cannot see whether the PR would lengthen (type I) or stay constant (type II) before a non-conducted P wave. From one strip it is called a 2:1 AV block; a longer strip or a change in the conduction ratio decides the type. A narrow QRS makes type I more likely and a wide QRS type II, but neither proves it.
Five steps
1. Rate: R–R = 38 small boxes, 1500 ÷ 38 ≈ 39 per minute.
2. Rhythm: regular, every R–R is 1.52 s.
3. P waves: upright and regular (P–P 0.76 s, 79 per minute), two for every QRS.
4. PR interval: constant at 0.18 s in the conducted beats.
5. QRS: 0.14 s, wide (0.12 s or more).
Why the type stays open
Every second P wave is not conducted, so no two conducted beats follow each other and a lengthening PR could never show.
2:1 AV block (type undetermined)
Answer
2:1 AV block (type undetermined)
A narrow QRS makes type I more likely and a wide QRS type II, but only a longer strip or a change in the conduction ratio decides.
13.Prioritization & delegation
Answer: A · A patient on a heparin infusion has a new black, tarry stool
Why this is the answer
Black, tarry stool (melena) suggests bleeding from the upper gut, a dangerous complication of anticoagulation. Shoulder pain after laparoscopy from the gas used is common, and a barrel chest in COPD and stable jaundice in cirrhosis are expected.
Answer
A · A patient on a heparin infusion has a new black, tarry stool
14.Prioritization & delegation
Answer: D · After lumbar spinal fusion this morning, cannot feel or move the legs
Why this is the answer
New inability to feel or move the legs after spinal surgery can mean a hematoma pressing on the spinal cord or nerves, which needs immediate assessment and escalation. Yellow sputum in pneumonia and long-standing neuropathy are expected.
Answer
D · After lumbar spinal fusion this morning, cannot feel or move the legs
15.Infection control & patient safety
Answer: A · Lymphocytes
Why this is the answer
Lymphocytes increase in many viral infections. Neutrophils rise mainly with bacterial infections, and eosinophils with allergies and parasites.
Answer
A · Lymphocytes
16.Infection control & patient safety
Answer: D · Explain why the precautions are needed and plan regular, unhurried time in the room
Why this is the answer
Isolation can cause loneliness, anxiety and depression, and patients in isolation may get less contact with staff. The nurse explains the reason for the precautions, spends planned time with the patient and supports visits from people who follow the precautions.
Answer
D · Explain why the precautions are needed and plan regular, unhurried time in the room
17.Lab values & electrolytes
Answer: D · The dye can interfere with dipstick color readings
Why this is the answer
Phenazopyridine is a urinary analgesic dye that turns urine orange-red. It can interfere with color-based dipstick tests, so the laboratory should be told. The color is harmless, but it can stain contact lenses and clothing.
Answer
D · The dye can interfere with dipstick color readings
18.Lab values & electrolytes
Answer: A · The creatinine was normal three days ago and has doubled since
Why this is the answer
A rapid rise from a normal baseline over days is the hallmark of acute kidney injury. Long-standing raised values, small kidneys and chronic anemia point to chronic kidney disease.
Answer
A · The creatinine was normal three days ago and has doubled since